Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Anxiety, low BP, pulse, short term memory loss, heart failure. wants to take inderal. How long does the medication take to have an effect ?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
Question
hello there i saw my psychrist today and he wanting me to try the med called Inderal for my anxitey and i do have low blood prussure that 105/66 and heart rate is 53 and so so worried about taking it as this med is used for anxitey. can you please tell me will this affect my low blood prussure and make me pass out at all. as very very worried about taking it as i see it says that you can get short trem memory loss as well. and can get a heart failure as well. ands also how long does it take for hese meds to work.????
Posted Fri, 27 Apr 2012 in General Health
 
 
Answered by Dr. Jasvinder Singh 2 hours later
Hello,

Thanks for posting your query.

I can understand your concern for this drug. Inderal contains propranolol which is a beta blocker and is indicated in the management of Hypertension. It is used in psychiatry in anxiety.

It has cardiovascular side effects like fall in BP or hypotension, bradycardia and congestive heart failure. It also has short term memory loss as its side effect. Hence you should take a second opinion and then only start with this medicine.

For anxiety, treatment options include cognitive behavior therapy, medicines like SSRI’s, Benzodiazepines and psychological counseling. You can discuss these treatment options with your psychiatrist.

Hope this answers your query. If you have additional questions then please do post us.

Regards.




Above answer was peer-reviewed by
 
Follow-up: Anxiety, low BP, pulse, short term memory loss, heart failure. wants to take inderal. How long does the medication take to have an effect ? 8 hours later
could i get congestive heart failure with this med and so is this med to XXXXXXX for me to take. my blood prussre is 106/65 so how low would my blood prussure go and my psychrist told me theres drugs are good for anxitey is that right and why cold this drug give me congestive heart failure.. and could i die from congestive heart failure so so worried and he says he is starting me on a low dose and he has tried me on ssri but dot work.
 
 
Answered by Dr. Jasvinder Singh 11 hours later
Hello,

Thanks for writing back.

You have not mentioned your age, but congestive heart failure depends on many other causes apart from taking this drug Inderal. It depends on coronary artery disease, high blood pressure, diseases of the heart valves and long standing alcohol abuse.

Taking medications like Inderal can lead to the development or worsening of congestive heart failure and elderly patients are at a special risk.

Your BP is fine but you should take Inderal only as prescribed as it may cause dizziness and fall in BP.

It is true that congestive heart disease may be life threatening but this depends on the factors mentioned above also. If you have not benefited from SSRI (Selective serotonin re-uptake inhibitors), then you can talk to your psychiatrist and get benzodiazepines prescribed.

Hope this answers your query. If you have additional questions then please do post us.

Regards.
Above answer was peer-reviewed by
 
Follow-up: Anxiety, low BP, pulse, short term memory loss, heart failure. wants to take inderal. How long does the medication take to have an effect ? 13 hours later
well i have a mital heart valve problem and can that cause any problem with this drug. very very worried as it can lower ur heart rate as well.
 
 
Answered by Dr. Jasvinder Singh 16 hours later
Hello,

Thanks for writing back. Propranol has no effect on mitral valve and its functioning and hence you can take it comfortably under medical supervision even if you have mitral valve disease.

Hope this answers your query. If you have additional questions then please do post us.

Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Treatment/Therapy

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor